Hail, Weld
- When
- May 14, 2:15 PM MST to 2:16 PM MST
- Where
- Weld County, 0.87 mi SW of Erie
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.040, -105.060
Severe thunderstorms with strong damaging winds tracked across northeast Colorado during the afternoon and evening of May 14th. High winds of 60-80 mph reported in numerous locations, and at least a couple reports of trees that fell onto homes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms with strong damaging winds tracked across northeast Colorado during the afternoon and evening of May 14th. High winds of 60-80 mph reported in numerous locations, and at least a couple reports of trees that fell onto homes. One in Brush, CO, and two more homes had damage due to fallen trees in Holyoke, CO. Power outages were reported in Holyoke, Iliff, Brush, and some surrounding rural locations in northeast Colorado. Strong winds from a cold front (enhanced from the thunderstorm outflow winds) pushed through eastern Elbert and Lincoln Counties with gusts of 55 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 10:51 AM MST, 3 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1151 AM MDT Wed May 14 2025 .KEY MESSAGES... - Windy today with showers and thunderstorms over northern areas of the plains by mid to late afternoon. Wind gusts from 55 to 65 mph may occur with the stronger storms. - Although very windy conditions and low humidity levels will occur over the Palmer Divide and east central plains this afternoon, recent green up may decrease the fire danger somewhat. - Potential for strong winds in and near the foothills late tonight through mid morning on Thursday. A few gusts from 70 to 75 mph may occur in the normal windy areas. - Increased shower and thunderstorm activity expected again starting Sunday. && .DISCUSSION /Today Through Thursday Morning/ ...Issued at 316 AM MDT Wed May 14 2025 A complex upper level trough will move across the the central and nrn Rockies today through tonight. Things to watch include the following: 1. Potential for strong wind gusts associated with late aftn/early evening showers and tstms across nrn portions of the plains. Hi res data has been very consistent showing a band of 50-60 mph winds, with a few gusts from 65-70 mph, moving across portions of nern CO from nern Weld county into Morgan county and points eastward. In addition, certainly can't rule out a few gustnadoes occurring along the leading edge of the activity as well. 2. Elevated fire conditions will occur across the Palmer Divide and east central plains this aftn due to gusty SW winds and low humidity. However, green up has begun which may help reduce the potential fire threat. 3. There appears to some threat for a brief period of strong winds late tonight thru mid morning on Thu, in and near the base of the foothills, as favorable subsidence develops along with with cross barrier flow in the 45-50 kt range. Confidence level isn't high enough to issue a High Wind Watch, however, wouldn't be surprised to see a few wind gusts from 70-75 mph between 5 am and 9 am Thu morning in the normal windy areas. && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1116 AM MDT Wed May 14 2025 Gusty northerly winds should continue for the next hour or so before transitioning to ESE briefly around 20Z. There is a chance for a brief period of SW winds with gusts up to 25kts for APA and DIA between 21-22Z. Confidence is high that a cold front will push through after 22Z with strong WNW winds gusting up to 40 kts and showers in the vicinity. There is a small chance some showers could make it to DIA between 00Z and 01Z, however confidence is low at this time, so added PROB30 in the TAF. By 01Z, winds should become more northerly, with gusts up to 25 kts possible through 03Z. Winds will return to drainage overnight. By 15Z (slightly earlier for BJC and APA) strong westerly winds are expected, gusting up to 25 kts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...RPK AVIATION...Ideker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Wed May 14 2025 COZ030>051-151715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Wed May 14 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible this afternoon and evening over portions of the northeast plains. Damaging winds up to 65 mph will be the main threat from the thunderstorms. The threat is mainly in areas north and east of Fort Morgan to the northeast corner of Colorado between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong winds are expected over the ridges and east slopes of the Front Range early Thursday, with gusts up to 60 mph in wind prone areas. There will be a slight chance of showers and thunderstorms Thursday through Saturday, mainly in the afternoons over the mountains. An increase in thunderstorm activity is expected for Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but reports of strong winds would be appreciated. Gimmestad
Special Weather Statement
National Weather Service Denver CO
255 PM MDT Wed May 14 2025
COZ035-038-042-043-142145-
Northeast Weld County CO-Larimer County Below 6000 Feet/Northwest
Weld County CO-Larimer and Boulder Counties Between 6000 and
9000 Feet CO-Central and South Weld County CO-
255 PM MDT Wed May 14 2025
...A LINE OF SHOWERS WILL IMPACT NORTHWESTERN WELD AND EASTERN
LARIMER COUNTIES UNTIL 345 PM MDT...
At 255 PM MDT, Doppler radar was tracking a line of showers
extending from 7 miles northeast of Rockport to near Carter Lake, or
extending from 34 miles northeast of Fort Collins to 21 miles
southwest of Fort Collins, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects.
Locations impacted include...
Fort Collins, Greeley, Loveland, Windsor, Evans, Johnstown,
Wellington, Milliken, Berthoud, Eaton, Mead, Severance, LaSalle,
Ault, Gilcrest, Pierce, Timnath, Nunn, Grover and Carr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4027 10532 4055 10529 4100 10523 4100 10410
4046 10459 4027 10469
TIME...MOT...LOC 2054Z 299DEG 18KT 4097 10471 4052 10506 4027 10523
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BarjenbruchSpecial Weather Statement
National Weather Service Denver CO
300 PM MDT Wed May 14 2025
COZ036-039-040-043-142145-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County CO-Boulder And Jefferson
Counties Below 6000 Feet/West Broomfield County CO-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-Central and
South Weld County CO-
300 PM MDT Wed May 14 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT DENVER...EAST CENTRAL
CLEAR CREEK...NORTHERN JEFFERSON...WESTERN ARAPAHOE...SOUTHWESTERN
WELD...WESTERN ADAMS...BROOMFIELD AND SOUTHEASTERN BOULDER COUNTIES
UNTIL 345 PM MDT...
At 300 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles north of Longmont to over
Kittredge, or extending from 21 miles south of Fort Collins to 18
miles west of Denver, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree branches and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Denver, Aurora, Lakewood, Thornton, Arvada, Westminster,
Centennial, Boulder, Longmont, Broomfield, Commerce City,
northeastern Littleton, Northglenn, Brighton, Englewood, Wheat
Ridge, Lafayette, Golden, Louisville and Erie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3961 10545 3966 10542 3966 10540 3968 10541
3991 10528 3991 10522 3993 10527 4014 10530
4013 10529 4019 10526 4019 10531 4021 10532
4022 10529 4024 10532 4026 10531 4027 10463
3961 10468 3961 10473 3958 10474
TIME...MOT...LOC 2059Z 280DEG 23KT 4026 10515 3993 10513 3966 10528
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BarjenbruchThe Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
36 thunderstorm wind, 7 hail, 2 high wind. Local standard time, as filed.
Raws station Crow Creek.
Station Denver Intl Airport.
Station 2 NW Pawnee Buttes.
Mesonet station near Dearfield.
Measured with Vantage Pro Weather Station. Also reported 3-4 inch diameter tree limbs down and minor roof damage to outbuilding.
A Wunderground station.
Mesonet station Wiggins Bijou Creek.
Fort Morgan Airport.
Power poles down near the intersection of County Road 25 and County Road R. Time estimated.
Multiple 3-4 inch diameter tree limbs down. Time estimated.
Spotter and social media posts of at least one tree down on a house in Brush. Time and location estimated.
Mesonet station near Brush.
Awos station STK Sterling.
A peak wind gust of 69 mph was recorded at the Limon ASOS. Additional wind gusts reached 55 to 65 mph across the zone.
Located at the Akron airport AKO.
At the station 1MW which is 15 miles west-northwest of Sterling.
Measured at the Akron Airport, AKO.
Awos station near Peetz.
Spotter confident in at least 80 mph wind gusts. Damage to branches 7 to 8 inches in diameter reported, as well as an overturned pivot sprinkler.
CoAgMet Station near Iliff.
Power line down by County Road 55 north of Iliff. Spotter also reported no power in town. Location and time estimated.
A 74 mph wind gust was reported at weather station 8 miles north-northwest of Boyero.
Wunderground weather station.
Mesonet station along US 385 south of Holyoke.
County dispatch reported two trees down on houses within Holyoke, along with other tree damage and power outages. Time estimated.
The report was from a weatherlink station.
The report was from a weatherlink station.
The report was from a weatherlink station.
The report was from a Weatherlink weather station.
Mesonet station US 385 south of Holyoke.
Awos station HEQ Holyoke Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245269, 1245268, 1245267, 1245266, 1245265, 1245264, 1245229, 1245230, 1245231, 1245232, 1245233, 1245234, 1245235, 1245236, 1245237, 1245263, 1245227, 1245228, 1245259, 1245262, 1245257, 1245258, 1245224, 1245256, 1245255, 1245254, 1245253, 1245238, 1245239, 1245240, 1245241, 1245261, 1245222, 1245242, 1245243, 1245244, 1245245, 1245260, 1245252, 1245250, and more.